A Five-Fold Phenytoin Pediatric Dosing Error

Gar Ming Chan, MD
Fellow, Medical Toxicology
New York University Medical Center/Bellevue Hospital Center
New York City Poison Control Center

William Krief, MD
Assistant Professor of Pediatrics
Division of Pediatric Emergency Medicine
Long Island Jewish Medical Center

Lewis S. Nelson MD, FACMT, FACEP
Assistant Professor of Emergency Medicine
New York University Medical Center/Bellevue Hospital Center
Fellowship Director, Medical Toxicology
New York City Poison Control Center

Cooresponding Author:
Gar Ming Chan, MD
New York City Poison Control Center
455 First Ave; Room 123
New York, NY 10016
(212) 447 8157
garchan@pol.net

Int J Med Toxicol 2004; 7(1): 2


Introduction

            According to a report by the Institute of Medicine an estimated 98,000 medical errors occur annually.(1) Of these, errors involving medication are the most common.(2-4) This estimation is not surprising since the successful delivery of a drug requires several steps (e.g. ordering, transcription, dispensing and administration) and often involves several healthcare providers.(5,6)

The administration of medication to children seems particularly error prone since, unlike in adults, the dose may vary considerably by age and weight, and the formulations are often less familiar to clinicians and parents. Interestingly, despite this, it is suggested that the incidence of medical errors in pediatric practice is lower than that of other medical specialties.(7) Although this may be due to an enhanced focus on drug delivery in this population, it is more likely that this is the result of underreporting. Given the difficulties in detecting medication errors, particularly those that are caught and corrected or that do not result in toxicity, the true incidence of medication error is largely unknown.

            Pediatric dosing errors are frequently ten-fold and due to decimal point misplacement when performing weight-based dosing calculations. (8) We report a case of five-fold dosing error in an infant prescribed phenytoin for a seizure disorder.

Case

A 10-kg 16 month-old boy presented to the emergency department (ED) with lethargy and decreased oral intake that had been progressively worsening over the previous 6 hours. The patient was recently diagnosed with a demyelinating disorder and was placed on phenytoin for seizure prophylaxis. At the time of the previous evaluation, his caregivers were given a prescription for phenytoin suspension (125mg/5mL) and told to give the child 1cc, 2.5 mg/kg or (25 mg), by mouth twice a day.

The patient presented to the ED after receiving four doses of the phenytoin suspension. On presentation, the patient had normal vital signs and a normal fingerstick glucose. His physical examination was remarkable for a delay in his developmental milestones, a diffuse maculopapular rash and nystagmus. Laboratory testing revealed normal electrolytes, normal albumin, normal hepatic transaminases and a serum phenytoin level of 53 mcg/mL (therapeutic 10-20 mcg/mL).

The patient was admitted to the hospital for observation. Over several days, the patient's serum phenytoin concentration became undetectable. The patient's rash persisted and was considered an anticonvulsant hypersensitivity reaction. The patient had a prolonged hospital admission and on discharge his anticonvulsant regimen was changed.

In retrospect, the parents were unaware that the bottle that they received (see photo) was labeled differently than what was prescribed. The original prescription was written for 1mL (25 mg) of phenytoin suspension (125mg/5ml) twice daily by mouth. The error in transcription by the pharmacist resulted in a printed label instructing them to administer 1 teaspoon (5 mL or 125 mg) of phenytoin suspension twice daily by mouth.

Discussion

Phenytoin is a commonly used anticonvulsant that produces relatively predictable clinical findings with both normal and excessive dosing. These include nystagmus at therapeutic serum concentrations, ataxia at slightly supratherapeutic levels and, at very high serum concentrations, central nervous system depression.(9,10)

Medications in adults are often administered in incremental doses rather than the dose being strictly weight-based. That is, a 50 kg adult may be advised to "take two pills" whereas an 80 kg person may be told to "take three pills." This is acceptable because there is only a 60% difference in the relative size of these two patients. Due to substantial variation in the relative (and absolute) weights among "children," the dosing of medications must be more accurate, making it more prone to errors.

The consequence of supratherapeutic dosing of phenytoin is magnified by its unique biotransformation pattern. Most drugs undergo first-order elimination or linear pharmacokinetics and the amount removed from the body is dependent on serum concentration. However, the elimination of phenytoin is by enzymatic metabolism and therefore is saturable, and the pharmacokinetics once enzyme saturation occurs is non-linear. Thus, at low serum concentrations, the elimination of phenytoin is typical of most drugs, that is, first order (i.e., linear). Doubling the dose of the drug essentially doubles the serum concentration. As the concentration rises towards the therapeutic range (10-20 mcg/mL) and the metabolic enzymes become saturated, the elimination kinetics become zero-order (i.e., dose-independent), and a defined amount is eliminated hourly. Once beyond the Michaelis-Menten point (or zero-order switch point), doubling the dose produces dramatic rises in the serum level.

This case demonstrates an adverse drug event through a medical error in dispensing of a medication. A systems analysis of proximal causes categorizes this as an error in transcription and is in part due to lack of information about the patient. Because neither of the parents are health care providers (as is most often the case), this medication prescription error lacked an important check that occurs in hospitalized patients: the nurse who administers the drug to the patient is in a position to recognize such errors. Some may suggest that simple education directed towards the primary caregivers may alleviate some of the burden to the health care providers. Despite this approach, it has been demonstrated that even if education is provided, 22% of caregivers would administer pediatric medications incorrectly.(11)

This type of error is preventable.(4,5) Suggested methods to reduce this type of error are: 1) The elimination of handwritten prescriptions in favor of ones that are computer generated may eliminate the often faulty step of human transcription(12) and 2) . Providing the weight of the patient (10kg) may have prevented the printing of a five-fold dosing error (although this has not been studied).

Conclusions

Most of the medical error data is compiled in an inpatient environment.(2,4-7,13-15) This case report, a five-fold rather than the more common 10-fold, developed from a transcription error in an outpatient setting. The incidence of errors from outpatient settings is largely unknown and needs to be further evaluated to enhance patient medication safety.

References

  1. Kohn L, Corrigen J, Donaldson M. To Err Is Human: Building a Safer Health system. Washington, DC: National Academy Press, 1999.
  2. Kaushal R, Bates DW, Landrigan C, et al. Medication Errors and Adverse Drug Events in Pediatric Inpatients. JAMA 2001;285:2114-2120.
  3. Kozer E, Scolnik D, Macpherson A, et al. Variables Associated With Medication Errors in Pediatric Emergency Medicine. Pediatrics 2002;110:737-742.
  4. Leape LL, Brennan TA, Laird N, et al. The nature of adverse events in hospitalized patients. Results of the Harvard Medical Practice Study II. N Engl J Med. 1991;324(6):377-84.
  5. Bates DW, Cullen DJ, Laird N, et al. Incidence of adverse drug events and potential adverse drug events. Implications for prevention. ADE Prevention Study Group. JAMA. 1995;274(1):29-34.
  6. Leape LL, Bates DW, Cullen DJ, et al. Systems analysis of adverse drug events. ADE Prevention Study Group. JAMA. 1995;274(1):35-43.
  7. Ross LM, Wallace J, Paton JY, Stephenson T. Medication errors in a paediatric teaching hospital in the UK: five years operational experience. Arch. Dis. Child. 2000;83:492-497.
  8. Koren, G, Barzilay, Z, Greenwald, M. Tenfold errors in administration of drug doses: a neglected iatrogenic disease in pediatrics. Pediatrics 1986; 77:848-849
  9. Larsen JR, Larsen LS. Clinical features and management of poisoning due to phenytoin. Medical Toxicology. 1989;4(4):229-45.
  10. Mellick LB, Morgan JA, Mellick GA. Presentations of acute phenytoin overdose. Am J Emerg Med. 1989;7(1):61-7.
  11. Simon HK. Caregiver knowledge and delivery of a commonly prescribed medication (albuterol) for children. Arch Ped Adol Med. 1999;153:615-618.
  12. Bizovi KE, Beckley BE, McDade MC, Adams AL, Lowe RA, Zechnich AD, Hedges JR. The effect of computer-assisted prescription writing on emergency department prescription errors. Acad Emerg Med. 2002 ;9(11):1168-75.
  13. Bates DW, Boyle DL, Vander Vliet MB, Schneider J, Leape L. Relationship between medication errors and adverse drug events. Journal of General Internal Medicine. 1995;10(4):199-205.
  14. Brennan TA, Leape LL, Laird NM, et al. Incidence of adverse events and negligence in hospitalized patients. Results of the Harvard Medical Practice Study I. New England Journal of Medicine. 1991;324(6):370-6.
  15. Slonim AD, LaFleur BJ, Ahmed W, Joseph JG. Hospital-Reported Medical Errors in Children. Pediatrics 2003; 111:617-621.


Journals Home  | Past Issues | Search | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.